Alert archive / Nebraska / Tornado Warnings in 2020

Tornado Warning 3, NWS Hastings, NE

August 14, 20204 counties in Nebraska

NWS Hastings, NE issued this tornado warning at Aug 14, 2020, 5:16 PM CDT for 4 counties in Nebraska. It was in force for 29 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 5:16 PM CDT (22:16 UTC)
Expired
Aug 14, 2020, 5:45 PM CDT
In force
29 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clay County, NE, Fillmore County, NE, Hamilton County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 67 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:41 PM CDTTORNADO5 Ese Stockham, NETORNADO WITH DEBRIS FIELD NEAR RD 324 AND RD X.
Aug 14, 5:50 PM CDTHAIL 2Sutton, NEREPORT AND PIC VIA FACEBOOK.
Aug 14, 5:51 PM CDTHAIL 1.25Sutton, NE
Aug 14, 5:52 PM CDTHAIL 2.75Sutton, NE
Aug 14, 5:54 PM CDTTORNADO1 Se Saronville, NEBRIEF TORNADO LASTED LESS THAN ONE MINUTE, CONFIRMED BY VIDEO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 5:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1672 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

386 
WFUS53 KGID 142216
TORGID
NEC035-059-081-185-142245-
/O.NEW.KGID.TO.W.0003.200814T2216Z-200814T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
516 PM CDT Fri Aug 14 2020

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northeastern Clay County in south central Nebraska...
  Southwestern York County in east central Nebraska...
  Southeastern Hamilton County in south central Nebraska...
  Northwestern Fillmore County in south central Nebraska...

* Until 545 PM CDT.
    
* At 516 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Henderson, or 14 miles west of York, moving south
  at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Henderson around 525 PM CDT.
  Sutton and Saronville around 545 PM CDT.

This includes Interstate 80 between mile markers 338 and 341.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4083 9790 4085 9783 4057 9773 4057 9797
TIME...MOT...LOC 2216Z 350DEG 17KT 4081 9787 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Heinlein
1 follow-up statement
427 
WWUS53 KGID 142228
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
528 PM CDT Fri Aug 14 2020

NEC035-059-081-185-142245-
/O.CON.KGID.TO.W.0003.000000T0000Z-200814T2245Z/
Clay NE-York NE-Hamilton NE-Fillmore NE-
528 PM CDT Fri Aug 14 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHEASTERN CLAY...SOUTHWESTERN YORK...SOUTHEASTERN HAMILTON AND
NORTHWESTERN FILLMORE COUNTIES...
    
At 528 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Stockham, or 17 miles southwest of York, moving
south at 25 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Sutton around 545 PM CDT.
  Saronville around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4076 9792 4082 9782 4057 9773 4057 9797
TIME...MOT...LOC 2228Z 350DEG 22KT 4074 9787 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Heinlein

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:40 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 14, 3:40 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
340 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through Saturday)
Issued at 339 PM CDT Fri Aug 14 2020

Right now the main focus is the today and tonight period and the
frontal passage that may (or may not) produce some convection.

Currently, the frontal boundary is already starting to pass through
central portions of the area. A prefrontal trof that passed through
earlier has triggered a weak line of a few storms in the southeast
CWA and into Omaha's CWA. This gives me a little more confidence
that the front could produce a strong line of convection. However,
there is still some uncertainty here (even with it being in the
immediate short term), there is the very real possibility that there
will be a split in the convection over the CWA. This would most
likely be a NW-SE corridor right through the middle of our coverage
area. This would be an unfortunate outcome for areas that really
could use the rain.

Severe potential looks to be mainly a concern later as the afternoon
goes on and into the early evening hours. Large hail and damaging
winds would be the main concerns with the potential for ping pong
size hail and 60 mph wind gusts. Mid level lapse rates look rather
favorable for severe storms...if we can break the cap and poor low
level lapse rates. The prefrontal trof may have aided in eroding the
cap slightly which would then aid in the development of convection.
However, frontal lifting may still end up not being strong enough to
overcome the cap in a few places...but this will be very hit or miss
and nearly impossible to nail down. Convection should then clear out
promptly with the passage of the front to the south in the overnight
hours. The front is very clear and defined on current satellite and
obs, with totally clear skies behind the front.

Putting today's convective weather aside... Kept highs pretty
consistent with the previous forecast, with mild lows tonight in the
50s and 60s and more seasonable highs tomorrow in the lower to mid
80s. Winds behind the front switch around to being northerly, albeit
briefly until sfc high pressure slides through on Saturday
morning and brings back southerly winds. There is a very slight
chance of some precip across the southwest CWA tomorrow afternoon
and evening, but that is really only supported by the NAM and the
GFS.

.LONG TERM...(Saturday night through Friday)
Issued at 339 PM CDT Fri Aug 14 2020

We're looking at a fairly mundane forecast after today. Upper level
ridging amplifies over the western CONUS as the center of the upper
level high back tracks to the northwest. With this pronounced ridge
in the west and broad troughing in the east, we end up sandwiched
between the two. This will result in rather pronounced northerly and
north-northwesterly flow aloft for the Greater Plains area. This
pattern looks like it will stay put for at least the remainder of
the 7-day forecast period and possibly even further. Even though
this means we would be subjected to any ridge running short waves,
the likelihood looks slim at this point. The remainder of the
7-day period should be overwhelmingly dry with temperatures
slightly on the warm side, but not "hot". Highs will be mainly in
the mid to upper 80s with modest dewpoints in the 50s and 60s.
This period will feel more like typical August weather and should
be further on the comfortable side in terms of relative humidity.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1215 PM CDT Fri Aug 14 2020

The main concern this period is the frontal passage and any
associated convection. Models are still not in real good agreement
regarding convection potential, and that may be due to the fact
that we are fairly capped and lifting along the front may not be
strong enough to overcome the capping. So went with VCTS around
the frontal passage timing since a few storms will likely pop up
but should be fairly isolated in nature. The other important
aspect with the front is the potential for slightly breezy
northerly winds right behind the front, but should die down to
more light and variable overnight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Shawkey
LONG TERM...Shawkey
AVIATION...Shawkey
Hazardous weather outlook, Aug 14, 3:26 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
326 PM CDT Fri Aug 14 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
326 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

This afternoon into this evening, there is the potential for a
narrow band of isolated to scattered thunderstorms to develop
along an advancing cold front, and gradually move southeastward.
Even at this near time range, there is still some uncertainty
regarding whether there might only be a few isolated storms along
this front, or perhaps several. No matter how sparse or numerous
storms might be, the potential exists for some to become severe,
with the primary threats being hail up to around ping pong ball
size, and wind gusts to around 60 MPH. Although nearly the entire
outlook area is under at least a Marginal Risk of severe storms,
the primary area of concern is southeast of a line from Genoa, to
Grand Island to Beaver City Nebraska, and including north central
Kansas. The main time frame for possible severe storms is 3 to 11
PM.

By midnight, any lingering chances for storms should be confined
to north central Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday into Sunday, there are intermittent, small chances for
thunderstorms mainly within southern and southwestern portions of
the outlook area. Severe storms are not currently anticipated.

Beyond Sunday, the only chance of thunderstorms in the current
seven-day forecast is Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening,
if severe storms happen to develop along an advancing cold front.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 14, 3:43 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
343 PM CDT Fri Aug 14 2020

NEZ041-048-049-142130-
Merrick NE-Nance NE-Polk NE-
343 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NANCE...NORTHEASTERN
MERRICK AND POLK COUNTIES UNTIL 430 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm over
Silver Creek, or 16 miles west of Columbus, moving southeast at 15
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stromsburg, Genoa, Osceola, Shelby, Clarks and Silver Creek.

LAT...LON 4105 9760 4105 9764 4131 9801 4150 9770
      4140 9770 4139 9760 4133 9760 4134 9757
      4136 9752 4137 9745 4139 9737 4125 9737
TIME...MOT...LOC 2043Z 303DEG 12KT 4136 9767

Heinlein
Local storm report, Aug 14, 4:35 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
435 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             3 NW OSCEOLA            41.21N 97.59W
08/14/2020  E1.00 INCH       POLK               NE   TRAINED SPOTTER

&&

JJW
Local storm report, Aug 14, 4:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             OSCEOLA                 41.18N 97.55W
08/14/2020  M1.00 INCH       POLK               NE   EMERGENCY MNGR

&&

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:43 PM CDTSpecial Weather StatementGIDPolk47 min
Aug 14, 3:59 PM CDTSevere Thunderstorm WarningGIDMerrick, Polk46 min
Aug 14, 4:34 PM CDTSevere Thunderstorm WarningGIDHamilton, Polk, York41 min
Aug 14, 5:11 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York49 min
Aug 14, 5:42 PM CDTTornado WarningGIDClay, Fillmore, Hamilton, York33 min
Aug 14, 5:58 PM CDTSevere Thunderstorm WarningGIDFillmore, York23 min
Aug 14, 6:13 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Nuckolls, Thayer47 min
Aug 14, 6:32 PM CDTTornado WarningGIDClay, Nuckolls28 min
Aug 14, 6:55 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster50 min

Nearby

Tornado Warnings in Nebraska, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.